Hail, Beaver
- When
- April 2, 1:00 PM EST
- Where
- Beaver County, 0.87 mi NW of Harshaville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.560, -80.430
A strong surface low tracking across the Plains and Upper Midwest pulled a warm front across Pennsylvania the day resulting in large hail with elevated storms This was followed by damaging wind overnight as the associated cold front crossed the region. Despite relatively low MUCAP, strong shear supported large hail during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A strong surface low tracking across the Plains and Upper Midwest pulled a warm front across Pennsylvania the day resulting in large hail with elevated storms This was followed by damaging wind overnight as the associated cold front crossed the region. Despite relatively low MUCAP, strong shear supported large hail during the afternoon. Damaging wind became the threat with cold frontal passage as storms became surface based.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 2, 12:09 PM EST, 51 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
109 PM EDT Wed Apr 2 2025
.SYNOPSIS...
Rain and thunderstorms return today through the end of the week.
A few storms could be strong. Multiple days of rain could lead
to local flooding issues. A Flood Watch remains in effect for
eastern Ohio.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Showers and thunderstorms return with a warm front this
afternoon and a cold front tonight.
- Locally heavy rainfall and severe storms are possible.
- A Flood Watch is in effect for portions of eastern Ohio.
-------------------------------------------------------------------
A broken line of elevated thunderstorms has developed across
central Ohio and is moving into our eastern Ohio counties early
this afternoon. It's riding a gradient of 1500 J/Kg MUCAPE and
mid level lapse rates around 6.5-7C. With the low freezing level
and EBWD nearing 60 knots, this is supporting efficient hail
growth in the strongest updrafts which have at times pushed
60-70 dbz to 25kft and producing half dollar to golf ball size
hail. Still a bit uncertain how far east the threat will reach
as it outruns the favorable environment; CAMs hold it together
into western Pennsylvania, but perhaps not to the strength that
it has been to our west.
Will also continue to monitor potential for strong downsloping
wind gusts on the western side of the Laurels in south-southwest
flow in the low levels. Gusts have topped out at 35 mph so far.
Previous discussion...
Strong surface low pressure is expected to track across the
Plains and Upper Midwest region on Wednesday, as a warm front
extending east of the low lifts across the Upper Ohio Valley
region. A vorticity maximum in SW flow aloft will cross the
region at the same time, supporting a wave of showers and
thunderstorms across the area. Instability will be elevated,
with a strong inversion progged above the surface as 850mb
temperatures warm to above 10C. Despite meager MUCAPE (around
500 J/kg), strong shear in place will support the potential for
hail in storms during the initial wave this afternoon. With the
departure of the first wave, a mainly dry evening is expected
under weak subsidence behind the aforementioned vort max.
However, gusty non-thunderstorm winds out of the southeast will
continue, especially in areas just west of the Laurel Highlands
and northern WV ridges where downsloping enhancement could
support gusts over 40 mph. Despite even stronger winds aloft,
wind direction and inversion heights still appear suboptimal for
anything stronger reaching the surface.
Showers and thunderstorms will increase again overnight as a
cold front and shortwave trough approach. Significant shear is
progged to still be in place as the front approaches. The
potential for severe storms will increase late as the front
approaches, though the available instability could be a
limiting factor. The best chance for sufficient surface-based
instability to support severe weather will be over eastern Ohio.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
KEY MESSAGES:
- Showers and thunderstorms continue through the rest of the
week as a front stalls near the local area.
- Some storms could be strong to severe on Thursday.
- A Flood Watch remains in effect for portions of eastern Ohio.
-------------------------------------------------------------------
The forward progress of the front is expected to slow on Thursday
as it becomes more parallel to the southwesterly deep-layer
flow. Uncertainty in the exact position of the front exists,
which will impact areas where heavy rain falls and also which
areas have the potential for severe storms. At this time, the
southern half of the area (and especially south of I-70) is
favored for having a more conducive environment for organized
deep convection and severe potential. This continues to be
highlighted in the Storm Prediction Center's slight risk area
(level 2 of 5) generally south of a line from Zanesville, OH to
Indiana, PA. The front is progged to drift south of the area
late Thursday or Thursday night, which will lead to a decrease
in POPs from north to south during that time as the primary
axis of showers and thunderstorms shifts south of the Mason-
Dixon. This is also the window when the strongest upper forcing
for large-scale ascent exits the region, further supporting a
brief decrease in heavy rain and thunderstorm potential
(especially north of I-70) during the day Friday.
Yet another surface low is then expected to track NE out of the
Mississippi Valley region Friday night, returning the front
northward into the local area. Showers and thunderstorms once
again increase in coverage as the front and surface low move
across the Upper Ohio Valley region Friday night into early
Saturday. The severe weather potential should be limited due to
weak instability, however locally heavy rain and subsequent
flooding potential will return.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
KEY MESSAGES:
- Showers/thunderstorms with potential for heavy rainfall
continue through Saturday night.
- A Flood Watch remains in effect for portions of eastern Ohio
through Saturday night.
- A cold front moves through Sunday, bringing an end to the
heavy rain and storm threat.
- Colder next week with lighter rain/snow chances each day.
-------------------------------------------------------------------
Showers and thunderstorms continue through the day Saturday as
the surface low tracks through the area, yet is still unable to
effectively move the stalled frontal boundary. However, on
Sunday a large upper low pushing eastward across Canada is
finally able to shunt the surface ridge that had been firmly
planted over the southeast CONUS coast. This is finally able to
shift the pattern enough to allow a cold front to advance
through the area and off to the east, bringing an end to the
heavy rain and storm potential by Sunday night. An upper trough
is then expected to persist across the NE CONUS early next week,
resulting in cooler temps and daily rain/snow chances, albeit
not nearly as intense as what we're experiencing this week.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
A warm front will continue to lift across the region this
afternoon, spreading showers and thunderstorms across the area.
Timed these at individual airports over a 1-2 hour period as
these move through. Temporary MVFR restrictions and hail are
possible.
VFR should return after the warm front exits this evening.
Another line of showers and thunderstorms are expected to move
across the area overnight as a cold front approaches.
Instability diminishes some overnight, though enough upper
level and jet support should maintain this line through the
overnight period.
Outside of any storms, expect gusty SSE wind today and tonight,
shifting to the SSW overnight. The highest gusts are expected at
LBE, where some downsloping is expected.
Outlook...
Showers and thunderstorms, along with MVFR conditions, will
continue into Thursday as the cold front slowly crosses the
region. This front is expected to stall Thursday night, and
return north Friday and Saturday with another wave of
showers/thunderstorms. Restrictions are expected to continue
into Sunday as the front tracks east as a cold front, and
crosses the Upper Ohio Valley region.
&&
.HYDROLOGY...
The potential for heavy rainfall will exist beginning tonight
and continuing into Sunday. At this time, areas across Ohio have
the potential to see the heaviest rainfall, where a Flood Watch
has been issued. Current NBM values indicate a 60 percent
chance or greater of at least 2 inches of rain over a 72 hr
period in this region, with lesser probabilities further east.
The exact location of heavy rain will depend on the position of
a quasi stationary surface front. Precipitable water is expected
to remain elevated through Sunday, with some periodic jet
enhanced ascent. Even after the heavy rain potential ends, river
levels will likely remain elevated for a few days. Current
ensemble river forecast projections also focus the most
significant river rises across Ohio.
Will monitor further trends for any future adjustments to the
watch.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...Flood Watch from 8 PM EDT this evening through Sunday morning
for OHZ039-040-048-049-057>059-068-069.
WV...None.
&&
SYNOPSIS...Cermak/Hefferan
NEAR TERM...Cermak/MLB/CL
SHORT TERM...Cermak/WM
LONG TERM...Cermak/WM
AVIATION...WM
HYDROLOGY...WMHazardous Weather Outlook National Weather Service Pittsburgh PA 415 AM EDT Wed Apr 2 2025 OHZ041-050-PAZ007>009-013>016-020>022-029-031-073>078-WVZ001>004-012- 021-509>514-030815- Columbiana-Jefferson OH-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington-Greene- Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 415 AM EDT Wed Apr 2 2025 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. A few storms could be severe this afternoon with the passage of a warm front. Large hail is the primary threat. Severe weather will also be possible late tonight along an approaching cold front. Damaging wind is expected to be the primary overnight hazard, though hail and isolated tornadoes may also be possible. In addition, periodic heavy rainfall could result in localized flooding at times late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few storms could be severe early Thursday with the approach of a cold front, and again later in the day if redevelopment occurs. Damaging wind is expected to be the primary hazard, though hail and isolated tornadoes may also be possible. In addition, periodic heavy rainfall could result in localized flooding through Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039-040-048-049-057>059-068-069-030815- Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont- Noble-Monroe- 415 AM EDT Wed Apr 2 2025 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A few storms could be severe this afternoon with the passage of a warm front. Large hail is the primary threat. Severe weather will also be possible late tonight along an approaching cold front. Damaging wind is expected to be the primary overnight hazard, though hail and isolated tornadoes may also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A few storms could be severe on Thursday with the approach of a cold front. Damaging wind is expected to be the primary hazard, though hail and isolated tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. TC
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1210 PM EDT Wed Apr 02 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM Hail Pleasant Valley 40.25N 81.86W
04/02/2025 E0.75 inch Coshocton OH Trained Spotter
&&
Event Number PBZ2505525
CLPreliminary Local Storm Report
National Weather Service Pittsburgh PA
1236 PM EDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM Hail 1 NW New Philadelphia 40.49N 81.45W
04/02/2025 E1.00 Inch Tuscarawas OH Public
&&
WMPreliminary Local Storm Report
National Weather Service Pittsburgh PA
1237 PM EDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM Hail 1 SW New Philadelphia 40.48N 81.46W
04/02/2025 E0.75 Inch Tuscarawas OH Public
Report from mPING: Dime (0.75 in.).
&&
WMPreliminary Local Storm Report
National Weather Service Pittsburgh PA
1239 PM EDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM Hail New Philadelphia 40.49N 81.45W
04/02/2025 E1.00 Inch Tuscarawas OH Public
&&
WMPreliminary Local Storm Report
National Weather Service Pittsburgh PA
134 PM EDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM Hail 4 ENE Carrollton 40.60N 81.03W
04/02/2025 E1.00 Inch Carroll OH Public
&&
WMPreliminary Local Storm Report
National Weather Service Pittsburgh PA
159 PM EDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM Hail 2 E Stratton 40.53N 80.59W
04/02/2025 E1.00 Inch Hancock WV Public
Report from mPING: Quarter (1.00 in.).
&&
WMThe Pittsburgh radar (KPBZ), 18 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
45 hail, 2 thunderstorm wind. Local standard time, as filed.
A picture of a tree down via social media.
A portion of a roof and siding was blown off a structure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243655, 1243656, 1243657, 1243658, 1243659, 1243660, 1243661, 1243662, 1243663, 1243665, 1243666, 1243667, 1243668, 1243669, 1243670, 1243671, 1243672, 1243673, 1243674, 1243675, 1243676, 1243677, 1243678, 1243679, 1243680, 1243681, 1243682, 1243683, 1243684, 1243685, 1243686, 1243687, 1243688, 1243689, 1243690, 1243691, 1243692, 1243693, 1243694, 1243695, and more.